[Skip to Content]
[Skip to Content Landing]
Article
May 1989

Phenytoin Hepatotoxicity Masked by Corticosteroids

Author Affiliations

From the Liver Diseases Section, Digestive Disease Branch, National Institute of Diabetes and Digestive and Kidney Diseases, National Institutes of Health, Bethesda, Md.

Arch Intern Med. 1989;149(5):1196-1197. doi:10.1001/archinte.1989.00390050148032
Abstract

• The association of phenytoin and liver toxicity is well documented. This article describes a patient who underwent a trans sphenoidal resection of a pituitary tumor who developed phenytoin-induced hepatotoxicity that was masked by the simultaneous administration of corticosteroids for treatment of cerebral edema. In a patient receiving both medications, the systemic manifestations of the hypersensitivity to phenytoin may go unrecognized, leading to delayed identification of a potentially lethal complication of this commonly prescribed anticonvulsant.

(Arch Intern Med. 1989;149:1196-1197)

×